Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 16, 2024, 2:45 AM CDT for 23 counties in Kansas. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 2:45 AM CDT (07:45 UTC)
- In effect from
- Apr 16, 2024, 9:00 AM CDT
- Expired
- Apr 16, 2024, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
987 WWUS73 KTOP 160745 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 245 AM CDT Tue Apr 16 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-170000- /O.NEW.KTOP.WI.Y.0006.240416T1400Z-240417T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Eskridge, Junction City, Valley Falls, Concordia, Abilene, St. Marys, Lyndon, Carbondale, Burlingame, Horton, Herington, Lawrence, Topeka, Osage City, Overbrook, Grantville, Washington, Holton, Blue Rapids, Ozawkie, Manhattan, Minneapolis, Perry, Burlington, Greenleaf, Oskaloosa, Clifton, Nortonville, Belleville, Seneca, Harveyville, Paxico, Clay Center, Garnett, Frankfort, McFarland, Emporia, Hanover, Meriden, Wamego, Alta Vista, Marysville, Maple Hill, Alma, Sabetha, Linn, Lebo, Ottawa, Council Grove, Bennington, Hiawatha, and McLouth 245 AM CDT Tue Apr 16 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Gargan
2 follow-up statements
242 WWUS73 KTOP 162103 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 403 PM CDT Tue Apr 16 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-170000- /O.CON.KTOP.WI.Y.0006.000000T0000Z-240417T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Oskaloosa, Clay Center, Clifton, Nortonville, Concordia, Paxico, Frankfort, Alta Vista, Herington, Hanover, Perry, Manhattan, St. Marys, McLouth, Lawrence, Junction City, Overbrook, Sabetha, Meriden, Greenleaf, Garnett, McFarland, Wamego, Council Grove, Washington, Abilene, Linn, Holton, Topeka, Minneapolis, Harveyville, Carbondale, Eskridge, Blue Rapids, Maple Hill, Burlingame, Ozawkie, Burlington, Hiawatha, Belleville, Bennington, Grantville, Seneca, Osage City, Alma, Ottawa, Emporia, Valley Falls, Horton, Marysville, Lyndon, and Lebo 403 PM CDT Tue Apr 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West-southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Teefey
864 WWUS73 KTOP 170005 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 705 PM CDT Tue Apr 16 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-170115- /O.EXP.KTOP.WI.Y.0006.000000T0000Z-240417T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Oskaloosa, Clay Center, Clifton, Nortonville, Concordia, Paxico, Frankfort, Alta Vista, Herington, Hanover, Perry, Manhattan, St. Marys, McLouth, Lawrence, Junction City, Overbrook, Sabetha, Meriden, Greenleaf, Garnett, McFarland, Wamego, Council Grove, Washington, Abilene, Linn, Holton, Topeka, Minneapolis, Harveyville, Carbondale, Eskridge, Blue Rapids, Maple Hill, Burlingame, Ozawkie, Burlington, Hiawatha, Belleville, Bennington, Grantville, Seneca, Osage City, Alma, Ottawa, Emporia, Valley Falls, Horton, Marysville, Lyndon, and Lebo 705 PM CDT Tue Apr 16 2024 ...WIND ADVISORY HAS EXPIRED... The winds have weakened so the advisory was allowed to expire. Isolated gusts to 40 or 45 mph could still occur for the next few hours this evening. $$ Teefey
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:41 AM CDT, 2 hours 4 minutes earlier. Its key messages:
- Severe thunderstorms with potentially a tornado or two could impact the region overnight tonight.
- The risk for severe weather late in the evening and after midnight makes for a greater threat while people sleep.
- Strong southwest winds could gust to near 40 mph across east central Kansas through the day Tuesday.
Area forecast discussion, Apr 16, 12:41 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1241 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Severe thunderstorms with potentially a tornado or two could impact the region overnight tonight. - The risk for severe weather late in the evening and after midnight makes for a greater threat while people sleep. - Strong southwest winds could gust to near 40 mph across east central Kansas through the day Tuesday. && .DISCUSSION... Issued at 245 PM CDT Mon Apr 15 2024 19Z water vapor imagery showed a closed upper low over the four corners region with a tropical fetch of moisture streaming into the central plains from the Gulf of California. Surface obs show dewpoints in the middle 60s almost entirely through the forecast area advecting into southern NEB. For tonight and into Tuesday morning, models show the best forcing for vertical motion moving across the forecast area between 06 and 12Z. CAPE values are progged to be between 2000 and 3000 J/kg as 0- 6km bulk shear increases to near 60KT. SO the environment looks to be favorable for severe weather. There is a caveat though mainly around the forecast hodographs showing weak winds around 700MB during the overnight period. This weakness in the wind field causes a looping inflection in the hodograph across east central and northeast KS suggesting that there could be disruptions in the updraft circulations making it difficult for individual storms to maintain discrete identity. However a well mixed boundary layer will increase the potential for storms to remain nearly rooted in the boundary layer with 0-1km helicity of 300 to 400 m2/s2 and a treat for tornadoes well after midnight tonight. I think the inflection in the hodograph is why the CAMs are showing more of a broken line of storms towards daybreak through northeast KS instead of several supercell storms. The expectation is for severe storms to develop odd the dryline in western KS this evening and move towards the north central KS counties. These storms appear to have the greatest potential for tornado as the inflection in the forecast hodographs is much less pronounced. Think the potential for discrete storms decreases the further east storms move, but I am not willing to discount a tornado or two given the strong shear and CAPE environment. The dryline/Pacific front is expected to push east of the forecast area mid-morning Tuesday with the main severe weather risk pushing east as well. Tuesday afternoon and evening, models have some warp around moisture within the closed low moving across north central KS. Instability is progged to be much lower with forecast soundings suggesting deep mixing of the boundary layer and storms being high based. There may be some small hail if storms redevelop within the cold core low. The deep mixing noted in the forecast soundings also points to the potential for wind advisory level winds across east central KS through the day Tuesday. There was some discussion about issuing a wind advisory for Tuesday but the consensus was to let later shifts take a look at the 00z data. POPs have increased for Thursday as a cold front pushes through the forecast area. There doesn't appear to be a strong shortwave noted in the deterministic models, but the NAM and GFS do show good mid level frontogenesis and q vector convergence for vertical motion. So think the increased POPs are valid. Confidence in the small POPs after Thursday are low given the front should be well southeast of the area by then. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1234 AM CDT Tue Apr 16 2024 A line of showers and storms may move across the terminals after 9Z and last for an hour or two. There may be some gusty winds if a line of storms develops. There may be some light showers between 13Z and 15Z. MVFR ceilings will drop to around 1300 feet through the early morning hours. Once the front moves through after 14Z, the clouds will clear. Southwest to west winds will increase through the morning and increase to 18 to 24 KTS with some gusts up to 35 KTS during the late morning and early afternoon hours. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Wolters AVIATION...Gargan
Hazardous weather outlook, Apr 15, 2:57 PM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 257 PM CDT Mon Apr 15 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-162000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 257 PM CDT Mon Apr 15 2024 This Hazardous Weather Outlook is for east central, north central and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop across western Kansas and move towards north central Kansas late this evening or around midnight. Some of these storms could be severe with large hail around 2 inches in diameter, damaging winds of 60 to 70 mph, and a tornado or two possible. As the night progresses, additional thunderstorms are expected to develop over northeast and east central KS during the pre-dawn hours and could also be severe with large hail and damaging winds. The timing of the severe weather during the overnight hours makes it a greater threat with most people sleeping. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms should be ongoing across northeast and east central Kansas at daybreak Tuesday. These storms should push east of the forecast area by noon. There could be an isolated thunderstorm develop across north central Kansas Tuesday afternoon. These storms may be capable of some small hail. Strong south and southwest winds are possible mainly across east central Kansas through the day Tuesday. Winds could gust up to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this evening across north central Kansas. Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:05 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Apr 16, 3:32 AM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Apr 16, 3:51 AM CDT | Special Weather Statement | TOP | Clay, Dickinson | 24 min |
| Apr 16, 3:54 AM CDT | Special Weather Statement | TOP | Morris | 36 min |
| Apr 16, 3:56 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 34 min |
| Apr 16, 4:00 AM CDT | Special Weather Statement | TOP | Republic | 30 min |
| Apr 16, 4:17 AM CDT | Special Weather Statement | TOP | Geary, Morris | 28 min |
| Apr 16, 4:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 32 min |
| Apr 16, 5:01 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie | 29 min |
| Apr 16, 5:08 AM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Apr 16, 5:17 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 28 min |
| Apr 16, 5:38 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 37 min |
| Apr 16, 5:49 AM CDT | Tornado Warning | TOP | Osage | 26 min |
| Apr 16, 6:03 AM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Apr 16, 6:19 AM CDT | Tornado Warning | TOP | Douglas, Osage, Shawnee | 26 min |
| Apr 16, 6:26 AM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Apr 16, 6:31 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Apr 16, 6:40 AM CDT | Tornado Warning | TOP | Douglas, Jefferson | 17 min |
| Apr 16, 7:11 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 49 min |
| Apr 16, 7:24 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 36 min |
| Apr 16, 7:36 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 24 min |
| Apr 16, 7:41 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| Apr 16, 7:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 36 min |
| Apr 16, 7:57 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| Apr 16, 8:27 AM CDT | Special Weather Statement | TOP | Shawnee | 48 min |
| Apr 16, 8:33 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 42 min |
| Apr 16, 8:37 AM CDT | Special Weather Statement | TOP | Brown | 23 min |
| Apr 16, 8:43 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 32 min |
| Apr 16, 8:59 AM CDT | Special Weather Statement | TOP | Douglas | 31 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.